advertisement

Tolerance – When Psychiatric Drugs Stop Working

There is an interesting, if perhaps disturbing, phenomenon in psychopharmacological drug treatment. It is the instance where a person initially has a satisfactory response to a medication, getting well, and perhaps staying well for years, only to have the illness come back at a random time in the future. The medication just “stopped” working. We have known about this for a long time with many drugs including antidepressants and anticonvulsants (mood stabilizers) and it’s sometimes referred to as antidepressant “poop-out” (I kid you not).

But this phenomenon goes against even the most basic understanding of medication, so why is it happening?

Tolerance to Medication

More scientifically, this is seen as tolerance to the medication. Tolerance induces a state where the same dosage of a given drug will no longer produce the desired effect and more of the drug, or a different drug, is needed. This is a physiological process and not necessarily indicative of addiction. This will happen with every substance you consume from sugar to coffee to fluoxetine (Prozac).

Tolerance happens because your body adjusts to the drug. Your body actually starts to produce more, or less, of chemicals in response to a drug in an attempt to keep your body at a neutral point (homeostasis). For example, one cup of coffee might have once given you energy, but now, you need two cups of coffee to feel any difference. This is tolerance thanks to the magic of your body. (The same thing can be said of tequila shooters.)

Tolerance is frequently seen to the side effects of medication. For example, when you start an antidepressant, you may get headaches, but after three weeks of being on the medication, that side effect goes away.

Developing Tolerance

And this example with antidepressants and headaches makes sense. When you introduce the drug to your body, your body compensates, and you see tolerance gradually over time. But this is not the case when medications work for prolonged periods of time such as months, or years, and then spontaneously stop working. This prolonged wellness followed by spontaneous tolerance is something we just don’t understand.

No one knows exactly how many people suffer from spontaneous tolerance, but in my experience the number is quite high over long periods of time. It can happen to anyone and does not indicate anything is wrong with the patient or the medication.

What to Do About Tolerance

No one really knows what to do about tolerance either. Sometimes switching to another medication in the same class or another medication in a different class is successful. Sometimes it isn’t. Sometimes a dosage change helps. Sometimes augmentation with another medication is the way to go. Unfortunately it puts people in the position of grasping around in the dark for another medication or medication combination and this can take months to find, all the while the person is suffering from their illness.

The one thing I can say is that an interesting piece of research suggests that spending some time off the medication and then restarting the medication can make it effective again. Do not take this as a recommendation – I recommend you work with your doctor to find the right solution for you. But if you are suffering from spontaneous medication tolerance, I recommend you read or talk to your doctor about this article. (It’s probably too scientific for some, but that’s OK, that’s what doctors are for.)

You can find Natasha Tracy on Facebook or GooglePlus or @Natasha_Tracy on Twitter.

(Visited 6,031 times, 22 visits today)
This entry was posted in Bipolar Treatment – Breaking Bipolar, Drug Information, Medication Side-Effects and tagged , , , . Bookmark the permalink.

10 Responses to Tolerance – When Psychiatric Drugs Stop Working

  1. nikky44 says:

    Thank you <3
    I never really felt any improvement with medication, but I do feel worse after I stop?
    I wasn't well while taking them, but I am worse without them, but that is not enough for me to convince me to keep taking them. I need to feel OK, not good, but at least OK.

  2. cindyaka says:

    Hi Natasha:) I’ve only experienced one “poop out” of seroquel, I’d been on it for a year. I’m now on symbyax and it is working well, hopefully it doesn’t stop. My husband has depression and has had several instances of meds that stopped working. It took awhile but adjusments seem to be helping, not completely,but he is getting somewhat better.

  3. Chelsea says:

    It took me a few tries on google to find this, I suddenly after 2 years on lamictal started slowly then rapidly cycling. I had no idea what was going on… I am scared… It started with the insomnia and then over sleeping, then with huge bouts of agression… and finally and most concerning self mutilation. I am scared to tell my docter because I dont want to be hospitalized…

  4. Hi Chelsea,

    Please, please call your doctor immediately. I don’t know what your doctor will do, of course, but I can tell you that mine wouldn’t hospitalize me in that situation – but it’s _important_ you deal with it now before you get to the point when you _really_ need the hospital.

    Ignoring the problem will just let it get worse and not make it better.

    - Natasha Tracy

  5. Paul Ritter says:

    I realize I am a little late to the party on this thread, but wanted to throw in my two cents. I have a science background, all be it an earth science one, and have spent some time learning amateur psychiatry/psychopharmacology. I just finished a 19 month run with Parnate, an antidepressant in the MAOI class. Worked wonderfully for the first 12 to 15 months, then started the “poop-out” phase. Dose increase brought more side effects with no real relief from the returning symptoms. Doc and I tapered off and are now looking at other options.

    The point here is that all these things are, as they state, “treatments”. They are not cures. Through my amature studies I have drawn a very strong but humble opinion: there will not be a ‘cure’ for psychotropic issues (and other illnesses for that matter) until we find a way to safely and effectively understand and then rewire the individuals genetic makeup. It is in fact our genes that tell the CNS how much serotonin, dopamine, etc. to produce. Introducing an outside agent to modify it will last until the genetic programming readjusts the amounts to get everything back in back in balance.

    Unfortunately I don’t think the above hypothesis will be proven in my lifetime (I am 41 now, 42 on March 28th), but I can see no other way to permanently modify the neurochemicals that take away the depression-anxiety-OCD, etc. I am personally just happy we have some things that help us for a while before having to look elsewhere.

    Paul

  6. Teri says:

    I was on Lamictal for 4 years. It would work great, then an episode would hit so we would increase it. Then it worked great again for a while. Finally after being on it for 4 years or so and finally maxed out, it just all of a sudden quit working. Pdoc didn’t think that was possible and wouldn’t change my meds all the while I continued to get worse and finally ended up overdosing and back in the hospital. Hospital pdoc let me try lithium and so far it is working great. i just wonder how long I have till it quicks working for me.

  7. Sara says:

    It has taken me years to find this I have BPD and am taking antidepressants to combat some of my particularly volatile symptoms, the problem I have is it seems my body builds a permanent tolerance for them and most recently my welbutrin/buspirone combo has stopped I’ve been on “every thing” and I can’t function without them my Dr treats me like I’m an idiot/looking for drugs and getting a second opinon isn’t really an option. Do you know of any scientific articles about anything related to this that I could perhaps bring to him?

  8. Larry Kinder says:

    I have experienced the phenomena in the past. My current AD med is Cymbalta. It has served me well for several years but it, also, has a high instance of sexual side effects that viagra and cialis were unable to compensate for. I have attempted to try others but I have found out I have severe withdrawal symptoms. My Dr. has tried weaning me off over time but even that didn’t work. I guess as long as I’m not wishing to die I should count that as a win.

  9. Logan says:

    There is potentially misinformation in this article because stopping your medications can cause a tolerance to grow that can hinder their effect when started again.

  10. Debbie says:

    I was taking Paxil for panic disorder and agoraphobia for 15 wonderful years. Finally, it stopped working. I’ve yet to find anything that works as well. I wonder how long you have to be off before you can go back on it again and it will work.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

advertisement
advertisement